14 Comments

Im just a mess…no more

Hi, I’m Lori and I’ve been a hot mess.

It’s a hard reality to admit to myself, let alone write that little sentence on my blog.  But I have been struggling since Summer, first with depression, then with an attack of OCD, then with an attack of irritable anger, then with an attack of severe anxiety.  Oh, not on the outside.  On the outside I am calm and self controlled.  But on the inside I am a disaster.  The titanic on feet.

That’s a LOT to deal with in 6 short months.

I don’t often talk about my bipolar and anxiety issues here.  It has been such an emotional roller coaster that Im wondering if it will ever end.  But I discovered something recently.  While the anti-depressant helped with depression, it made me a zombie.  While the OCD medication made my OCD issues better, I had a side effect I can’t discuss on my blog, LOL, although  I would like to as it is a side effect that is hushed up by the psychiatric community at large.  While the anti-anger medication took away that terrible irritation, I think the combination of the three led a side effect of anxiety.  The problem with these meds are that they have loads of side effects, and when several are prescribed at once, the side effects can include drug interactions.  Until the last few days, my anxiety was so bad I would panic at the thought of having to get into the car to drive anywhere.  I dreaded any activity, even something as simple as mopping the floor.  I’ve never had such terrible anxiety, I would shake so hard I felt like I had a fever.  It was the shaking that clued me into a possible drug effect.  I looked up the side effects and all of them had shaking, a need to move ( a constant need for me over the last several weeks) and anxiety as a side effect.

So I stopped them.  All of them.

The shaking and anxiety has slowly worn away.  I am not all better, but I am hugely better.  I was ready to quit my job from it.  I was on the edge of sanity because of it.  The constant feeling like I had to move was making me batty.  I think the take away message is that mental health medications are very helpful but one must remember that they affect the brain in ways that can cause more problems than help.  For me, right now, they are doing more harm than good.  Today was the first day I didn’t have to take anti-anxiety medication to get through the day.  Such a relief to be medication free! I don’t know how long that will last, LOL, I seem to have something or other crop up when I least expect it, but I am reasonably calm, not irritable, not depressed, not hypomanic, not too anxious.  I see my doctor tomorrow and I know he is not going to be happy about my decision to just knee jerk myself off of my meds.  I have a tendency to run to get a pill when I start a problem then stop it as soon as it gets better.  But I feel that, this time, I needed to take the bull by the horns and stop the madness.

And now, at least for a time, I feel like ME. And ME is a good place to BE.  Freedom comes in many forms…..

Advertisements

14 comments on “Im just a mess…no more

  1. Yes! This is certainly an awakening. No more sleep-walking princess. Praying for your complete healing…

    • My Dr told me I am having some sort of reaction to one of the meds called akathesia (spelling?). We will see if I recover from it. Bummer. One more new med to cover a symptom of another med, and I cant use the med that is giving me the problem. Bummer, it was working for me. I think life sucks today. This is as clear as mud, but I will blog about it, methinks.

  2. I am so grateful for the things you write about your struggle with mental illness. Some day I will share my experience with our loved one who suffers from mental illness and how it has impacted us as well. I am now in a NAMI support group and am learning more and more each week about how to help those with mental illness and ways I can help battle the social stigma associated with mental illness. I am so moved by your transparency and your willingness to share your struggles on your blog. If nothing else, maybe your story will help others who read your blog understand more about mental illness and how devastating it can be, not only for its victims but for the friends family members it touches. I will pray for you, and any way I can help, please let me know. I will soon resume blogging on For His Glory and want to address some of the issues associated with mental illness and make more people aware of its pervasive impact on our society. I don’t think enough people understand it, know about it, care about it, or want to help. I am a fan, my friend. If it would help to share more with me, please feel free. I want to help you any way I can. I’m not a consumer, but I am a family member and I support you and your efforts to live the kind of life you seek. God bless you and again, thank you. You are a real blessing to me.

    • Thank you Steven for the lovely comment. I am fortunate that mostly my issues impact me as I don’t show it outwardly. Most people are surprised when I say I am bipolar because I refuse to allow my mood to make others miserable. But that takes a toll on me, keeping it to myself and not allowing it to control my life. I am a huge suicide risk because I don’t let it out. So I am followed closely and have to change my meds frequently, which only adds to frustration. I have a naturally humble, happy attitude, so I rely on this to keep me sane!

  3. If being well means coming off meds then I’m all for it but I don’t want you to be on a high now and drop like a stone tomorrow. I have the shaking prob with a variety of min too, bu Mike tells me to look on the bright side, there are benefits, only one of which I dare list and that is he’s sure of getting a milk shake when he orders a drink of milk.
    Actually I suppose you’ve no choice since the knee jerk reactions are as much about the illness as anything else.Just what can happen in one of the highs but it sounds like you’re doing well.
    You have so many friends out here Lori that you’ll always get support but please, please be sure that despite the shakes you’re not better off on the tabs.
    xxx Sending Huge Hugs xxx

    • There is a very effective medication for the shaking that I started and today…no shaking! Yeah! I have akenesia (spelling) from Abilify, and that takes time to get over. Yes I knee jerk my meds all the time, get tired of them and the side effects. But I will stay on what he wants me to take for now. Pinky promise! Hugs, lori

  4. You are always…you. Doctors always get mad. But you get to make the final decisions!

    • LIke your shyness, my mood issues are a hidden part of me that I don’t let others see, expect when I spill my guts to my Dr. Then I hear about my risks for suicide blah blah and I fear he is right and some point I will just knee jerk life aside when I am fed up, so I take the medicine. But I hate the side effects, it shuts down my creativity and I am a drone. I just want it to go away, you know? I need to find a way on my own to stop the mood as it hits me instead of letting it take over and I spiral down into an oubliette prison. Writing and worpress has really helped. But I need to find a way to change my thinking as it starts. I like your inspirational quote you look at every day. Perhaps meditating on something like that could help me.

  5. I admire your courage. I get furious at my medicine chest. Yes, I take so many meds for so many conditions that I’d like to just throw them all away and see what it feels like to be ME for a change. Only thing is, I remember how I felt pre-meds, and it wasn’t pretty. So fuck a duck, I guess I’m stuck.

    • LOL, yes I feel the same. Filling my med box is a frustrating experience, esp when I don’t remember all that I am taking!

      • Oh yes. There’s that head-scratching moment of, what’s missing here? I’ve only got 12 pills and not 13…Oh fer cryin out loud, it’s the Lithium! (cursing softly under breath as yet another capsule gets stuffed into the already bulging cells of the box). I have actually been too cognitively disorganized, what with dealing with my dad’s descent into complete delirium, to fill my med box–so every morning and every night I go through this ritual of feverishly counting out pills, wondering if I can get them all down without choking to death, and wondering how my body can possibly absorb all these chemicals. If only there were another way!

        • I think my med box is actually different every week! Depends on my mood and what I want to stuff into it, lol. I hear you on the absorption business. I had a good day today! Cogentin is a good drug for shaking issues. I didn’t have any feelings like I was jumping out of my skin. Sometimes meds are little miracles.

          • I’m so glad you had a good day! Yeah, Cogentin is a lifesaver when you need it. Benedryl is good for getting rid of the med-induced shakes, but it does give some people the sleepies…I’m having fantasies of just ditching all the fucking meds and then being totally normal, functional, healthy, happy, not suicidal…..good thing I know they’re fantasies. And now for the evening meds….sigh…..

I'm interested in your thoughts and ideas!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: